[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
June 1937

SALICYLATE POISONING: AN EXPLANATION OF THE MORE SERIOUS MANIFESTATIONS

Author Affiliations

NASHVILLE, TENN.; DURHAM, N. C.
From the departments of pediatrics of Vanderbilt University Medical School and Duke University School of Medicine.

Am J Dis Child. 1937;53(6):1435-1446. doi:10.1001/archpedi.1937.04140130013002
Abstract

The numerous reports in the literature of poisoning due to salicylates apart from manifestations of an allergic idiosyncrasy to the drug indicate that salicyl compounds are not always the harmless household remedy that they are generally supposed to be. The ingestion of large amounts of salicylates by children accidentally or by adults with suicidal intent account for the majority of the reported instances of poisoning. Occasionally, however, intoxication results from intensive therapeutic use of the drug.

The typical picture of salicylate intoxication has been described by many authors. A most common symptom is rapid, deep respiration. There are usually vomiting, extreme thirst, profuse sweating, moderate or high fever, mental confusion or delirium and sometimes convulsions. Late in severe poisoning there may be cyanosis, respiratory and cardiac failure, coma and death. There is often polyuria at first, with scanty urine or anuria as the intoxication develops. The urine reduces copper solutions,

First Page Preview View Large
First page PDF preview
First page PDF preview
×